Reminder for healthcare professionals:
- Live attenuated vaccines should not routinely be given to people who are clinically immunosuppressed (either due to drug treatment or underlying illness)
- It is important for healthcare professionals who are administering a particular vaccine to be familiar with the contraindications and special precautions before proceeding with immunisation
- Specialists with responsibility for an immunosuppressed patient who may be in a group eligible for a live attenuated vaccine should include in their correspondence with primary care a statement of their opinion on the patient’s suitability for the vaccine
- If primary care professionals are in any doubt as to whether a person due to receive a live attenuated vaccine may be immunosuppressed at the time, immunisation should be deferred until secondary care specialist advice has been sought, including advice from an immunologist if required
- Remember that close contacts of immunosuppressed individuals should be fully immunised to minimise the risk of infection of vaccine-preventable diseases in immunosuppressed individuals
Some recommended vaccines contain live, attenuated (weakened) organisms, which work by mimicking a natural infection. Live attenuated vaccines should not be given to people who are clinically immunosuppressed (either due to drug treatment or underlying illness) because the vaccine strain could replicate too much and cause an extensive, serious infection.
A minor immunodeficiency may not necessarily contraindicate vaccination, and the Summary of Product Characteristics for a particular vaccine will explain specific contraindications and warnings. The Green Book (Immunisation against infectious disease) should also be consulted.
Recent Yellow Card reports
We are aware of recent Yellow Card adverse reaction reports in which immunosuppressed patients have received a live attenuated vaccine, some of which resulted in severe infection and death.
Fatal BCG infection in neonates after in utero exposure to TNFα antagonist
We have received 4 Yellow Card reports regarding neonates who have died from disseminated BCG or tuberculosis infection after exposure to a TNFα antagonist in utero; they were probably not known to be immunosuppressed at the time of vaccination.
As a precaution, any infant who has been exposed to immunosuppressive treatment from the mother either in utero during pregnancy or via breastfeeding should have any live attenuated vaccination deferred for as long as a postnatal influence on the immune status of the infant remains possible.
In the case of in utero exposure to TNFα antagonists and other biological medicines, this period should be until the infant is age 6 months, after which time vaccination should be considered.
Shingles vaccination in elderly patients with immunosuppression
We have received Yellow Cards reporting that several elderly patients have received shingles vaccine (Zostavax) at a time when they were possibly immunosuppressed (eg, due to treatment for a transplant or due to lymphoproliferative disorders). The suspected adverse reactions reported in these Yellow Cards are possibly a consequence of a disseminated viral infection caused by the vaccine strain.
It is important for all healthcare professionals to be familiar with the contraindications and special precautions associated with the shingles vaccine before proceeding with immunisation.
Public Health England advise that to minimise the risk of infection in immunosuppressed individuals for whom live vaccines are contraindicated, their close contacts should be fully immunised according to the UK schedule, as a matter of priority. Close contacts of severely immunosuppressed individuals should also be offered vaccination against varicella and influenza. This will reduce the risk of exposure of vulnerable individuals to the serious consequences of vaccine-preventable infections.
Reporting of suspected adverse reactions to vaccines or medicines
Please continue to report suspected adverse reactions to vaccines and other medicines to the Yellow Card Scheme.
When a medication error has occurred (eg, vaccination of a contraindicated patient), we are responsible for reviewing reports of medication errors resulting in harm and these should be reported via the Yellow Card Scheme. Reports of medication errors in the absence of harm should be reported to NHS England via the National Reporting and Learning System.
Article citation: Drug Safety Update volume 9 issue 9, April 2016: 7.